Tennessee, 2021

Damaging Wind in Tennessee, May 9, 2021

May 9, 2021 · NWS HUN · 1 event in 1 county or zone

A broken line along with clusters of thunderstorms moved through north Alabama and southern middle Tennessee during the late afternoon through mid evening hours. The line of thunderstorms produced pockets of higher winds that produced isolated damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A broken line along with clusters of thunderstorms moved through north Alabama and southern middle Tennessee during the late afternoon through mid evening hours. The line of thunderstorms produced pockets of higher winds that produced isolated damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 9, 5:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 9, 5:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
630 PM CDT Sun May 9 2021

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 248 PM CDT Sun May 9 2021

Showers and thunderstorms continue to develop well ahead of a cold
front that remains draped from the Ohio Valley south-southwest into
northern Texas. Gradient winds have remained rather breezy, with
observed gusts as high as 35 mph. The showers and thunderstorms
currently impacting the TN Valley have developed a bit quicker than
previously forecast. Hires guidance seems to be having a difficult
time handling this activity, with a lot of the convection initiating
off of outflow boundaries from earlier storms. Temperatures have
warmed into the mid to upper 70s, however with clouds increasing and
the showers moving in, heating will be a bit limited this afternoon.
The exception is across our eastern counties where clear skies have
allowed more heating, but dewpoints are quite a bit lower as well.

Confidence still isn't overly high with regard to the severe threat
this afternoon and evening and as mentioned above, hires guidance
isn't a ton of help. Looking at the current conditions, surface based
instability has slowly increased across our western areas, but is
still somewhat limited with RAP analysis indicating around 500 j/kg.
Further east, we've realized a bit more heating, with temps in the
lower 80s, however dewpoints are struggling to rise into the 50s.
With continued southerly flow, these dewpoints will continue to rise
and guidance continues to suggest that instability will increase
across the east as well. How much we are able to destabilize is in
question as the cloud cover and rain will limit our heating, though
steeper lapse rates forecast late this afternoon will help overcome
some of this and lend some decent MU CAPE. Deep layer shear isn't
overly impressive, but with the low level jet still just our north,
we do have quite a bit of low level shear currently over the area.
This jet is expected to move further to the northeast over the next
few hours, so it may not line up with the better instability expected
later this afternoon. There will be a brief period of overlap
between 21Z and 02Z where we will see a shot at organized
thunderstorms and if a storm does develop/move into the area and
maintain a strong updraft it may produce gusty winds up to 60 mph.
So we'll maintain the isolated to scattered severe threat, with gusty
winds being the main hazard.

This activity will slowly push eastward this evening and exit the
area around midnight as the cold front makes its way into the region.
This front should clear the area by daybreak but will stall just
south of the TN Valley, leaving some lingering showers in our
southern counties during early morning hours. Temps will fall into
the 50s behind the front.

.SHORT TERM...(Monday through Tuesday night)
Issued at 248 PM CDT Sun May 9 2021

The cold front will stall to our south on Monday as the mid level
flow pattern becomes remains zonal. While the area will likely
remain dry for the most part, some isolated showers will be possible
across areas south of the TN River on Monday. Several weaknesses in
the zonal flow pattern will move through the area Monday night and
Tuesday and may bring isolated to scattered showers across the area.
Some modest heating during the afternoon will lend enough instability
for some thunderstorms to develop during the afternoon hours as
well. Showers will continue during the overnight hours on Tuesday,
but still not anticipating more than scattered coverage. With cloud
cover and precip in the area, temps will be a few degrees below
normal, with highs on Monday and Tuesday in the upper 60s to lower
70s. Overnight lows will fall into the upper 40s to lower 50s each
night.

.LONG TERM...(Wednesday through Saturday)
Issued at 248 PM CDT Sun May 9 2021

An upper level trough will dig out of Canada and swing into the
Mississippi Valley on Wednesday. This will lift the aforementioned
boundary to our south northward, with scattered showers and
thunderstorms possible during the day. As the trough moves eastward,
it will bring a cold front into the region on Wednesday night, with
showers coming to an end by Thursday. The trough axis will move
through the area during the day Thursday and move east by Thursday
night. This will bring a dry period into the area heading into the
next weekend. Temps will generally remain below normal through the
end of the week, with highs in the upper 60s on Wednesday and
Thursday and then rising into the mid to upper 70s by Saturday.
Overnight lows will be in the upper 40s to lower 50s through the end
of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun May 9 2021

A second/broken line of tsra is currently moving ESE across west TN
into portions of north MS heading into the evening hrs this Sun. This
convective activity will continue to move ESE and approach the KMSL
terminal in the 00-02Z time frame before approaching the KHSV airport
in the 01-03Z time range. MVFR cigs/vis coupled with wind gusts near
25kt are possible as these tsra move into NW AL and perhaps more
into north cntrl AL, before weakening later this evening. Low cigs
around 1K ft are then expected to develop around 05-06Z, as a cold
front moves SE thru the area. The low cigs may lift closer to 1500ft
Mon morning, and will likely persist thru the afternoon hrs. SSW
winds near 10kt with higher gusts will turn SW around 7-8kt later
tonight and then become NW near 5kt Mon morning, following the
passage of the cold front.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 9, 1:47 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
247 PM CDT Sun May 9 2021

ALZ001>010-016-TNZ076-096-097-101100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
247 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are expected this afternoon and
tonight. Some of the storms could become severe in intensity,
especially near and west of the Interstate 65 corridor. Strong wind
gusts up to 60 mph are the main threat. Hail and tornado formation
cannot be totally ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, May 9, 2:49 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
349 PM CDT Sun May 9 2021

ALZ004>007-092115-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
349 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...SOUTHWESTERN MORGAN AND SOUTHEASTERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving east at 55 mph.

Pea size hail and wind gusts of 35 to 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Hartselle, Moulton, Priceville, Falkville, Somerville, Eva,
Speake, Basham and Cole Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3440 8729 3453 8729 3458 8676 3433 8676
TIME...MOT...LOC 2049Z 270DEG 47KT 3447 8721

70/DD
Special weather statement, May 9, 2:53 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
353 PM CDT Sun May 9 2021

ALZ006-009-092130-
Madison AL-Jackson AL-
353 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND EAST
CENTRAL MADISON COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a bowing cluster of strong
thunderstorms centered near Gurley, or 8 miles southeast of Moores
Mill, and moving east at 50 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.

Locations impacted include...
Huntsville, Moores Mill, Skyline, Gurley, Alabama A And M University,
Pleasant Groves, Paint Rock, Maysville, Princeton and Brownsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.

&&

LAT...LON 3477 8661 3487 8638 3484 8608 3463 8624
TIME...MOT...LOC 2053Z 274DEG 42KT 3476 8642

70/DD
Special weather statement, May 9, 4:54 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
554 PM CDT Sun May 9 2021

ALZ016-092330-
Cullman AL-
554 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Dam, or 11 miles northeast of Jasper, moving east at 50 mph.

Pea size hail and wind gusts of 35 to 40 mph will be possible with
this storm.

Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Bremen,
Arkadelphia, Black Bottom and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3403 8711 3409 8670 3405 8668
      3406 8671 3403 8670 3395 8679 3396 8682
      3393 8686 3394 8688 3392 8689 3391 8692
      3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2254Z 263DEG 42KT 3394 8710

70/DD
Special weather statement, May 9, 6:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
733 PM CDT Sun May 9 2021

ALZ001-005-TNZ096-100100-
Lauderdale AL-Limestone AL-Lincoln TN-
733 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE...
NORTHERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 800 PM
CDT...

At 732 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Loretto, or 12 miles south of
Lawrenceburg, and moving to the east southeast at 55 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
this cluster of storms.

Locations impacted include...
Athens, Ardmore, Lexington, Underwood-Petersville, Elkmont, Anderson,
Lester, Green Hill, Good Springs and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
cluster of storms has passed.

&&

LAT...LON 3480 8679 3490 8769 3500 8765 3499 8684
      3512 8683 3512 8678
TIME...MOT...LOC 0032Z 280DEG 46KT 3507 8738

70/DD
Special weather statement, May 9, 6:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
748 PM CDT Sun May 9 2021

ALZ002-003-100130-
Franklin AL-Colbert AL-
748 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to near Pratts Friendship. Movement
was to the east at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Red Bay, Cherokee, Belgreen, Vina, Malone, Posey Loop, Pogo, Mt
Hester, Cedar Creek Reservoir and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3482 8810 3470 8770 3431 8795 3433 8817
TIME...MOT...LOC 0047Z 274DEG 26KT 3473 8818 3446 8855

70/DD
Special weather statement, May 9, 6:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
758 PM CDT Sun May 9 2021

ALZ001-005-006-009-TNZ096-097-100145-
Madison AL-Lauderdale AL-Limestone AL-Jackson AL-Franklin TN-
Lincoln TN-
758 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...NORTHERN
MADISON...EAST CENTRAL LAUDERDALE...LIMESTONE...SOUTHERN LINCOLN AND
SOUTHWESTERN FRANKLIN COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fayetteville to near Ardmore to near
Rogersville. Movement was to the southeast at 40 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Madison, Athens, Fayetteville, Moores Mill,
Meridianville, Redstone Arsenal, Hazel Green, Ardmore and Lexington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3522 8667 3498 8622 3473 8650 3463 8696
      3493 8741 3500 8711 3499 8684 3513 8683
TIME...MOT...LOC 0057Z 295DEG 37KT 3514 8662 3495 8693 3486 8727

70/DD

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 9, 7:00 PM CST
Where
Lincoln County, Fayetteville Arpt
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
35.070, -86.570

A metal commercial sign was damaged at 2809 Huntsville Highway. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958348.